Illinois, 2003

Flooding in Illinois, May 20 to 28, 2003

May 20 to 28, 2003 · NWS DVN · 6 events in 6 counties and zones

A pattern change at the end of April brought a series of heavy rain producing systems to Eastern Iowa and Northern Illinois over the first 10 days of the month. Area rivers responded with the Iowa River going above flood stage starting on the 10th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.0 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A pattern change at the end of April brought a series of heavy rain producing systems to Eastern Iowa and Northern Illinois over the first 10 days of the month. Area rivers responded with the Iowa River going above flood stage starting on the 10th. The Cedar and Wapsipinicon Rivers followed by going above flood stage around the 15th. The Mississippi River also went above flood stage, beginning around the 20th. Most tributaries went below flood stage around the 20th, and most locations on the Mississippi that were above flood stage went below by the 28th.Most of the flooding was minor. One location-the Mississippi River at Gladstone Dam 18-experienced moderate flooding. Most impacts were minor in the flooding events during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 19, 2:30 PM CST, 10 hours 33 minutes earlier.

Area forecast discussion, May 19, 2:30 PM CST, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT MON MAY 19 2003

STRONG SURFACE COLD FRONT AT 18Z REACHED FROM 1012 LOW NEAR
KMSP...SOUTH-SOUTHWEST ACROSS WESTERN IA TO NEAR KTOP. 88D MOSAIC
SHOWED MOST FRONTAL CONVECTION FOCUSED IN KMCI REGION WITH WEAK
ELEVATED POST FRONTAL RETURNS INTO EASTERN IA. BAND OF SHOWERS THAT
DEVELOPED THIS MORNING ALONG WEAK PREFRONTAL TROF AND SURFACE
THETA E RIDGE ALONG MISS RIVER HAVE SINCE MOVED EAST OUT OF FORECAST
AREA. WARM TEMPERATURES AT MID LEVELS LIKELY RESPONSIBLE FOR KEEPING
LID ON FURTHER CONVECTION IN AREA SO FAR THIS AFTERNOON. SHORT TERM
FORECAST CHALLENGE CENTERS ON THIS COLD FRONT AND ASSOCIATED POPS...
TEMPERATURES AND WIND IMPACTS TONIGHT INTO EARLY TUESDAY.

NO SIGNIFICANT DIFFERENCES IN MODELS NOTED...WITH EXCEPTION OF
TIMING OF SURFACE COLD FRONT...WHICH SLOWER ETA HAD BETTER HANDLE ON
WITH RESPECT TO PRESSURE FIELDS AT 18Z AND THUS FOLLOWED THROUGH
THIS EVENING. THE FRONT...WHICH SURFACE ANALYSIS SHOWS LAGGING
BEHIND THE PRESSURE TROUGH BY AT LEAST 50 MILES...WILL PUSH ACROSS
MISS RIVER BETWEEN 00Z AND 03Z...THEN EAST OUT OF NORTHWEST IL ZONES
AROUND 06Z. BEST CHANCES FOR PRECIP WILL BE DURING THIS TIME PERIOD.
AT UPPER LEVELS...H5 TROUGH ANALYZED NEAR MT AT 12Z WEAKENS AND
PASSES TO NORTH AROUND 12Z TUESDAY. EMBEDDED VORT MAX ROUNDING BASE
OF TROUGH SEEN ON WATER VAPOR IMAGERY AND HANDLED BY 18Z META
CURRENTLY ASSISTING STRONGER CONVECTION OVER NORTHEAST KS THIS WILL
TRACK INTO NORTHWEST IL AROUND 03Z TO ENHANCE CONVECTION ALONG
FRONT. AT SAME TIME...JET LEVEL DIVERGENCE COUPLET ASSOCIATED WITH
ENTRANCE REGION OF 100KT JET MAX NEAR LAKE WINNEPEG AND 90KT JET
MOVING OUT OF NEW MEXICO THIS MORNING WILL ENHANCE LIFT OVER EAST
CENTRAL IA INTO NORTHWEST ILLINOIS 00Z TO 06Z. THUS...EVERYTHING
STILL APPEARS TO BE COMING TOGETHER FOR WIDESPREAD FRONTAL AND POST
FRONTAL CONVECTION FOR THE FIRST HALF OF TONIGHT. SPC SEVERE RISK
WELL TO SOUTH LOOKS REASONABLE GIVEN LACK OF SHEAR AND CONSIDERABLE
CLOUD COVER TODAY THAT HAS LIMITED LOW LEVEL INSTABILITY WITH LAPS
CAPES GENERALLY BELOW 800 J/KG AND LI/S LIMITED TO -2 OR HIGHER.
RAISED POPS TO 80 PERCENT FOR EASTERN HALF AND KEPT 70 PERCENT
ACROSS THE WEST THIS EVENING. STRONG PRESSURE GRADIENT AND 35KT H85
WINDS ON PROFILERS BEHIND FRONT WILL MAKE FOR WINDY CONDITIONS
BEHIND FRONT LATE TONIGHT WITH PLUNGING TEMPERATURES. WENT BELOW
GUIDANCE...ESPECIALLY IN NORTHWEST WHERE IT WILL BE DEEPEST IN COLD
AIR BEFORE SUNRISE. GUIDANCE ALSO LOOKS TOO WARM FOR TUESDAY.
AIRMASS BEHIND FRONT OVER NORTHERN PLAINS ONLY REACHING 50S THIS
AFTERNOON. WENT BELOW GUIDANCE...BUT STAYED WITHIN ACCEPTABLE RANGE
TO COORDINATE WITH SURROUNDING GRIDS...THAT IS UPPER 50S TO AROUND
60. HIGH SETTLES OVER AREA TUESDAY MORNING SETTING STAGE FOR COLD
NIGHT AND WENT CLOSE TO COMPROMISE BETWEEN COOLER MET AND FWC
GUIDANCE.

GFS CONTINUES TO POINT TOWARD MORE AMPLIFIED SOLUTION FOR
WEEKEND...WITH UPPER LOW CUTTING OFF TO EAST AND RIDGE BUILDING TO
WEST. UK AND CANADIAN NOT AS BULLISH...WITH WEAKER UPPER LOW OVER
EASTERN GREAT LAKES INSTREAD OF GFS OHIO VALLEY SOLUTION. GFS
SOLUTION WOULD BE MORE FAVORABLE FOR COOLER AND MORE SHOWERY
CONDITIONS FROM FRIDAY THROUGH MONDAY TIMEFRAME...BUT NOT ENOUGH
CONFIDENCE YET INTRODUCE SHOWERS FOR FRIDAY AND SATURDAY...BUT DID
KEEP CHANCES IN SUNDAY INTO MONDAY. DID NOT CHANGE TEMPERATURES MUCH
AND LATER UPDATES MAY HAVE TO ADJUST DOWNWARD TO WELL BELOW NORMAL
IF MEDUIM RANGE GUIDANCE TRENDS TOWARD CURRENT GFS SOLUTION.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS
Hazardous weather outlook, May 19, 3:56 AM CST, 21 hours 7 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-192355-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 AM CDT MON MAY 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON AND EARLY
THIS EVENING WILL BE ACCOMPANIED BY A LINE OF THUNDERSTORMS.  PARTLY
CLOUDY SKIES MAY LIMIT TEMPERATURES...KEEPING THE ATMOSPHERE FROM
BECOMING VERY UNSTABLE.  AT THIS TIME...IT APPEARS THAT SOME STORMS
ALONG THE COLD FRONT MAY BECOME STRONG...WITH ISOLATED SEVERE
THUNDERSTORMS POSSIBLE...MAINLY SOUTH OF INTERSTATE 80...WITH A
SLIGHTLY GREATER RISK SOUTH OF BURLINGTON. THE GREATEST THREAT FROM
THESE STORMS WILL BE STRAIGHT-LINE WINDS OF OF UP TO 60 MPH ALONG THE
LEADING EDGE OF THE STORMS.

INTERESTED INDIVIDUALS SHOULD MONITOR THEIR FAVORITE MEDIA OUTLET
FOR FURTHER UPDATES ON THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

REA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Mercer

When
May 20, 1:03 AM CST to May 28, 12:00 AM CST
Where
Mercer forecast zone
Property damage
$1.0 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Mississippi River

Flood, Jo Daviess

When
May 20, 1:54 AM CST to May 22, 10:30 PM CST
Where
Jo Daviess forecast zone
Property damage
$1.0 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Mississippi River

Flood, Henderson

When
May 21, 3:22 AM CST to May 28, 4:00 PM CST
Where
Henderson forecast zone
Property damage
$1.0 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Mississippi River

Flood, Hancock

When
May 21, 12:30 PM CST to May 28, 4:00 PM CST
Where
Hancock forecast zone
Property damage
$1.0 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Mississippi River

Flood, Rock Island

When
May 21, 11:22 PM CST to May 25, 11:05 AM CST
Where
Rock Island forecast zone
Property damage
$1.0 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Mississippi River

Flood, Whiteside

When
May 23, 12:00 AM CST to 10:30 PM CST
Where
Whiteside forecast zone
Property damage
$1.0 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Mississippi River

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359218, 5359216, 5359219, 5359220, 5359217, 5359221.